Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Omaha, NE

May 16, 2017Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 7:18 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 7:18 PM CDT (00:18 UTC)
Expired
May 16, 2017, 8:15 PM CDT
In force
57 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KOAX 170018
SVROAX
IAC129-137-155-170115-
/O.NEW.KOAX.SV.W.0080.170517T0018Z-170517T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
718 PM CDT TUE MAY 16 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Montgomery County in southwestern Iowa...
  Northeastern Mills County in southwestern Iowa...
  Eastern Pottawattamie County in southwestern Iowa...

* Until 815 PM CDT

* At 717 PM CDT, severe thunderstorms were located along a line
  extending from near Avoca to 7 miles north of Malvern, moving east
  at 40 mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Oakland, Avoca, Treynor, Carson, Walnut, Shelby, Minden, Elliott,
  Macedonia, Silver City, Hancock, Henderson, Old Town Park, Farm
  Creek Public Wildlife Area and Botna Bend Park.

This includes the following highways...
 Highway 59 IN Iowa between mile markers 34 and 66.
 Interstate 80 IN Iowa between mile markers 29 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4107 9570 4151 9557 4151 9516 4116 9516
      4116 9510 4105 9510
TIME...MOT...LOC 0017Z 268DEG 35KT 4150 9534 4111 9557 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

MILLER
4 follow-up statements
715 
WWUS53 KOAX 170039
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT TUE MAY 16 2017

IAC129-137-155-170115-
/O.CON.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Mills IA-Pottawattamie IA-
739 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MONTGOMERY...NORTHEASTERN MILLS AND EASTERN
POTTAWATTAMIE COUNTIES...

At 738 PM CDT, severe thunderstorms were located along a line
extending from Walnut to 5 miles north of Emerson, moving east at 
25 mph. Hail was possible with the storm near Silver City. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oakland, Avoca, Treynor, Carson, Walnut, Shelby, Minden, Elliott,
Macedonia, Silver City, Hancock, Henderson, Old Town Park, Farm Creek
Public Wildlife Area and Botna Bend Park.

This includes the following highways...
 Highway 59 IN Iowa between mile markers 34 and 66.
 Interstate 80 IN Iowa between mile markers 29 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 9570 4151 9557 4151 9516 4116 9516
      4116 9510 4105 9510
TIME...MOT...LOC 0038Z 270DEG 21KT 4149 9521 4110 9544 

HAIL...1.00IN
WIND...60MPH
 
$$

MILLER
361 
WWUS53 KOAX 170053
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
753 PM CDT TUE MAY 16 2017

IAC129-137-155-170115-
/O.CON.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Mills IA-Pottawattamie IA-
753 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MONTGOMERY...NORTHEASTERN MILLS AND EASTERN
POTTAWATTAMIE COUNTIES...

At 753 PM CDT, severe thunderstorms were located along a line
extending from near Walnut to 5 miles southeast of Macedonia, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oakland, Avoca, Treynor, Carson, Walnut, Shelby, Minden, Elliott,
Macedonia, Silver City, Hancock, Henderson, Old Town Park, Farm Creek
Public Wildlife Area and Botna Bend Park.

This includes the following highways...
 Highway 59 IN Iowa between mile markers 37 and 66.
 Interstate 80 IN Iowa between mile markers 29 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4109 9565 4151 9557 4151 9516 4116 9516
      4116 9510 4109 9511
TIME...MOT...LOC 0053Z 263DEG 26KT 4149 9518 4115 9535 

HAIL...1.00IN
WIND...60MPH
 
$$

MILLER
971 
WWUS53 KOAX 170101
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT TUE MAY 16 2017

IAC129-170111-
/O.CAN.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Mills IA-
801 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLS COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.

LAT...LON 4109 9511 4115 9538 4116 9538 4144 9527
      4151 9516 4116 9516 4116 9510
TIME...MOT...LOC 0101Z 277DEG 32KT 4140 9517 4115 9526 

$$

IAC137-155-170115-
/O.CON.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Pottawattamie IA-
801 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MONTGOMERY AND EASTERN POTTAWATTAMIE COUNTIES...

At 801 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Walnut to 5 miles west of
Elliott, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Walnut, Elliott and Farm Creek Public Wildlife Area. 

This includes Interstate 80 IN Iowa near mile marker 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4109 9511 4115 9538 4116 9538 4144 9527
      4151 9516 4116 9516 4116 9510
TIME...MOT...LOC 0101Z 277DEG 32KT 4140 9517 4115 9526 

HAIL...<.75IN
WIND...60MPH
 
$$

MILLER
385 
WWUS53 KOAX 170106
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
806 PM CDT TUE MAY 16 2017

IAC137-155-170115-
/O.EXP.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Pottawattamie IA-
806 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY AND
EASTERN POTTAWATTAMIE COUNTIES WILL EXPIRE AT 815 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.

LAT...LON 4109 9511 4115 9538 4116 9538 4144 9527
      4151 9516 4116 9516 4116 9510
TIME...MOT...LOC 0105Z 268DEG 35KT 4140 9512 4115 9521 

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 16, 3:17 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
317 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 16 2017

WV imagery this afternoon showing a deep longwave trof cutting
through the western CONUS with potent southern tier vort max
currently over southern CA/western AZ. At the surface...relatively
weak low pressure was centered in eastern CO with a stagnant
thermal boundary extending into eastern Neb then northern IA. A
second boundary/cold front was situated from central MN to
southwest SD. Daytime heating/influx of moisture has pushed
instability parameters to the extreme with MLCAPES 2500-3500J/kg
over the region.

A highly unstable environment will be in place to allow for
convective development in western KS this afternoon...which will
eventually reach the CWA early this evening. Expect updraft
initiation on nose of 8-9C/km low level lapse rates protruding into
moisture rich environment...promoting rapid storm development. All
this coincident to boundary layer theta-E convergence.

HRRR and RAP13 have been pretty consistent the last several runs
showing the cluster of western KS storms will cross into 0-3km bulk
shear of 40kt or so...forming into a QLCS. Complex is progged then
to quickly race along the Neb/KS border during the early evening
hours before crossing into southeastern Neb/extreme southwest IA.
Along with probable severe wind gusts(increasing layer differential
max theta-E)...an isolated tornado forming along the bowing line
segment cannot be ruled out.

Meanwhile farther north...narrow line of convection is progged to
fire later the afternoon along a stagnant surface boundary extending
from south-central Neb into west-central IA. Activity will expand
then in areal coverage mainly over northeast Neb/west-central IA
toward mid evening. Steep mid-level lapse rates topping moisture
rich boundary layer suggest severe hail producers are quite
probable.

In addition...a heavy rain threat will be in place as well tonight.
The last several runs of both NAM/GFS show continuity advertising a
high degree of precipitation efficiency consisting of deep warm
cloud layer/strong moist low level inflow...and 30-40 microbars of
omega coincident to PWS approaching 2"

Wednesday/Wednesday evening...core of southwest shortwave trof will
lift right over the CWA and bring wrap around precip mainly over the
northern CWA.

Precip chances continue Thursday afternoon through Friday associated
with a large and relatively slow moving upper low/several impulses
exiting the Rockies.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

Precip chances continue into the early part of next weekend
accompanied by a noticeable cooling trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue May 16 2017

Gusty south winds will continue this afternoon across eastern
Nebraska with scattered-broken clouds at around FL040.
Thunderstorms are expected to form to the west this afternoon
before moving into the area this evening. Short-term model
guidance remains in good agreement in suggesting that a bowing
line of storms will affect the Lincoln and Omaha areas between
about 01 and 04z. As such, a mention of strong wind gusts have
been included in the TAFs during that time frame. Otherwise,
expect episodic showers and thunderstorms overnight into Wednesday
morning with the potential for more widespread MVFR ceilings
developing late tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Tue May 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A highly unstable and moist environment will be in place to
promote severe thunderstorm development late this afternoon
before increasing in areal coverage through the evening. The
primary severe weather threat along and south of I-80 will be
damaging wind gusts with the potential for an isolated tornado.
For areas north of I-80...the main threat will be large hail and
damaging winds.

In addition...the possibility for heavy rainfall and localized
flooding is quite high in association with more intense
thunderstorms.

Even though the severe weather will likely come to a close around
midnight, the threat for flooding will continue with showers and
thunderstorms across the region later tonight.

Thunderstorms will also be possible again on Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

The chance of thunderstorms will extend into Wednesday evening and
again Thursday night through Saturday morning. Additional
thunderstorms are possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will liklely be needed late this afternoon and
tonight.

Fobert

In the hours before

Local storm report, May 16, 6:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
05/16/2017  M63 MPH          DOUGLAS            NE   ASOS

            55KT GUST REPORTED AT OMAHA/EPPLEY

&&

KGROSS
Local storm report, May 16, 6:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     PAPILLION               41.16N 96.04W
05/16/2017                   SARPY              NE   PUBLIC

            LARGE BRANCH DOWN

&&

KGROSS
Local storm report, May 16, 6:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     NON-TSTM WND DMG COUNCIL BLUFFS          41.24N 95.86W
05/16/2017                   POTTAWATTAMIE      IA   PUBLIC

            LARGE BRANCH AND POWERLINE DOWN 6TH AND WILLOW

&&

KGROSS
Local storm report, May 16, 7:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     OMAHA                   41.26N 96.01W
05/16/2017                   DOUGLAS            NE   BROADCAST MEDIA

            TREES DOWN AT AKSARBEN NEAR S 63RD

&&

KGROSS
Local storm report, May 16, 7:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
05/16/2017  E65 MPH          BURT               NE   TRAINED SPOTTER

&&

DFOBERT
Local storm report, May 16, 7:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     GRETNA                  41.14N 96.24W
05/16/2017                   SARPY              NE   PUBLIC

            TREE DOWN 168TH AND GILES

&&

KGROSS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:07 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona41 min
May 16, 7:10 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby65 min
May 16, 7:20 PM CDTTornado WarningOAXShelby20 min
May 16, 7:21 PM CDTSevere Thunderstorm WarningOAXMills24 min
May 16, 8:19 PM CDTSpecial Weather StatementOAXMills41 min
May 16, 8:58 PM CDTSpecial Weather StatementOAXMontgomery47 min
May 16, 9:13 PM CDTSevere Thunderstorm WarningOAXFremont, Mills47 min
May 16, 9:29 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie3 hr
May 16, 9:39 PM CDTSpecial Weather StatementOAXHarrison, Pottawattamie51 min
May 16, 9:53 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie37 min
May 16, 10:12 PM CDTSpecial Weather StatementOAXFremont, Montgomery, Page48 min
May 16, 10:32 PM CDTSevere Thunderstorm WarningOAXPage28 min
May 17, 10:32 AM CDTRiver Flood WarningOAXFremont4 days
May 17, 11:41 AM CDTSpecial Weather StatementOAXShelby49 min
May 17, 2:36 PM CDTSpecial Weather StatementOAXMills, Pottawattamie39 min
May 17, 2:54 PM CDTSpecial Weather StatementOAXFremont51 min
May 17, 3:03 PM CDTSpecial Weather StatementOAXMontgomery42 min
May 17, 3:14 PM CDTSpecial Weather StatementOAXHarrison, Monona31 min
May 17, 3:29 PM CDTSpecial Weather StatementOAXMonona31 min
May 17, 3:48 PM CDTSpecial Weather StatementOAXShelby42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.